Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Dry, unproductive cough. Chest x-ray clear. Sneezing when coughing. Taking Lupicof. How do I proceed?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
Thanks - I've had an allergic type dry, unproductive cough on and off for many years. I have seen allopathic ENT specialist, homeopathic doctors and even one giving both types of treatment! Sometimes medications help for a while, but then the cough returns. Chest xray is clear. It also seems to be nose related as whenever I get coughing fits, I end up sneezing as well. Presently taking Lupicof once a day which is helping but do not want to continue long term. How do I proceed??
Posted Tue, 22 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Aparna Kohli 4 hours later

Thanks for writing in.

In your case, the main possibility remains that of an allergy. Here, it would be accompanied by some itching in the throat, cold. This often occurs in response to something that you are allergic to. This could include dust, pollen, pollution or any other material.
I would suggest the following:
a. Keep your environment as scrupulously clean as possible
b. Wash all your bed linen in hot boiling water
c. Change your pillow covers every night
d. Take steam inhalation atleast twice a day
e. Take tablet cetrizine 10 mg once a day when the symptoms get really bad
f. Talk to your physician about using a drug called sodium cromoglycate. This drug will help prevent these symptoms.
g. Try and identify what you are allergic to. A simple way is to keep a record of when your symptoms get worse and what changes in your environment at that point of time.

Unfortunately, there is no permanent cure for allergies and we must either prevent them or take care of them on an as is where is basis.
You should also speak with your physician about using Lupicof syrup on a long term basis. This contains codeine and it is not something which should be taken on a long term basis.

Hope this helps.
I would be available for follow ups.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor